Virginia, 2014Flood and Damaging Winds in Virginia, July 9, 2014
July 9, 2014 · NWS AKQ · 4 events in 2 counties and zones
Scattered severe thunderstorms in advance of a cold front produced damaging winds and heavy rain which caused some minor flooding across portions of southeast Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms in advance of a cold front produced damaging winds and heavy rain which caused some minor flooding across portions of southeast Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 9, 3:00 PM EST, 50 minutes earlier.
Area forecast discussion, Jul 9, 3:00 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
400 PM EDT WED JUL 9 2014
.SYNOPSIS...
A COLD FRONT APPROACHES FROM THE NORTHWEST TONIGHT...THEN STALLS
OVER VIRGINIA AND NORTH CAROLINA THURSDAY INTO FRIDAY. THE FRONT
WILL DISSIPATE FRIDAY NIGHT AS HIGH PRESSURE OVER THE NORTHEAST
BUILDS SOUTH OFF THE MID ATLANTIC COAST.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
LATEST ANALYSIS SHOWING SFC TROUGHINESS OVER THE REGION...WITH A COLD
FRONT SITUATED FROM EASTERN NY STATE TO THE OHIO VALLEY. ALOFT...A
DEEP UPPER LOW IS CENTERED TO THE SE OF HUDSON BAY. SEVERAL SHORTWAVES
ARE MOVING THROUGH THE WSW FLOW ALOFT...THE MOST NOTABLE OVER CENTRAL/WRN
NC. AREAS OF CONVECTION HAVE DEVELOPED IN THE WARM/HUMID AIRMASS ACRS
THE LOCAL AREA...ONE AFFECTING THE PIEDMONT AND ANOTHER TO THE SE FROM
NORTHAMPTON NC TO THE PENINSULA. HAVE GONE WITH LIKELY POPS IN THESE
AREAS FOR THE NEXT FEW HRS BASED ON THIS SETUP (WITH GENLY SCATTERED
30-50% COVERAGE ELSEWHERE). A FEW MARGINALLY SEVERE STORMS MAY
OCCUR BUT OVERALL MOST OF THESE ARE EXPECTED TO PRODUCE HEAVY RAIN
AND BRIEF WIND GUSTS MORE ON THE ORDER OF 30-40 MPH. LATER THIS
EVENING...HAVE LIKELY POPS FOCUSED OVER SE VA.INTERIOR NE NC PER LATEST
UPSTREAM RADAR AS WELL AS HIGH RES MODEL OUTPUT. WARM/HUMID
OVERNIGHT...ALTHOUGH A TAD COOLER THAN PREVIOUS FEW NIGHTS WITH
LOWS IN THE UPPER 60S W/NW TO LWR-MID 70S SE.
&&
.SHORT TERM /6 AM THURSDAY THROUGH 6 AM THURSDAY/...
GFS/NAM IN GOOD AGREEMENT THAT THE SFC FRONT WILL STALL OVER THE
LOCAL AREA ON THU. MAKES SENSE GIVEN A FLATTENING WSW FLOW ALOFT
ALIGNING NEARLY PARALLEL WITH THE SFC FRONT. HAVE BUMPED AFTN
POPS UP TO LIKELY ACRS SE VA/NE NC...WITH HIGH CHC (50%) IN
CENTRAL VA...ALTHOUGH IF TRENDS HOLD COULD SEE THESE AREAS NEEDING
LIKELY POPS AS WELL. TEMPS HELD DOWN A BIT DUE TO THE CLOUD
COVERAGE/PCPN. HIGHS MAINLY IN THE MID/UPPER 80S.
MODELS IN BETTER AGREEMENT IN MOVG S/W ENERGY NE ALONG THE STALLED
BNDRY THURS NIGHT THRU ERLY FRIDAY BEFORE HIGH PRESSURE BUILDS IN
FROM THE NORTH FRI NIGHT. GIVEN THIS TREND...INCREASED BOTH CLOUD
COVERAGE AND POPS FOR THIS PRD. SLOW MOVG...TRAINING ECHOES COULD
PRODUCE LCLLY HVY DOWNPOURS ACROSS ESPECIALLY THE SERN HALF OF FA
THUS QPF HAS BEEN SIGNIFICANTLY RAISED. LOWS THU NIGHT M60S-L70S.
HIGHS FRI M-U80S.
TOTAL QPF THRU FRIDAY WILL VARY FROM BTWN 1/4 TO 1/2 INCH ACROSS
NWRN CNTYS...1/2 TO 1 INCH ACROSS CNTRL SCTNS OF FA TO BTWN 1-2
INCHES ACROSS SERN VA...2+ INCHES PSBL ACROSS NERN NC.
GENLY DRIER SAT AS THE FRONT WASHES OUT BUT WILL KEEP A 20-30%
POP OVER THE FAR NW AND IN SE VA/NE NC. PARTLY SUNNY WITH HIGHS IN
THE 80S.
&&
.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
AMPLIFIED UPPER FLOW OVER THE HIGHER LATITUDES WILL PUSH ANOTHER
ANOMALOUS TROUGH INTO THE NERN CONUS EARLY NEXT WEEK. THE RESULT
WILL BE BELOW NORMAL TEMPS AND WET CONDITIONS FROM THE UPPER MIDWEST
TO THE OH VALLEY. HOWEVER...THE LOCAL AREA REMAINS SEASONABLY WARM
AS MUCH OF THE COOLER AIR WILL BE LOCKED WEST OF THE CNTRL
APPALACHIANS.
FOR THE LATTER HALF OF THE WEEKEND...ONGOING RETURN FLOW ON THE
BACKSIDE OF HIGH PRESSURE ANCHORED OVER THE WRN ATLANTIC WILL RESULT
IN SLIGHTLY WARMER TEMPS AND DEWPOINTS SUN COMPARED TO SAT.
THICKNESSES YIELD TEMPS RIGHT AROUND 90 DEGS. A COLD FRONT WILL PUSH
INTO THE GREAT LAKES REGION SUN WITH SFC TROUGHING DEVELOPING OVER
THE LOCAL AREA. THETA-E ADVECTION AND A MOIST BL WILL RESULT IN
MLCAPE VALUES ~1500 J/KG. MODEL DERIVED PRECIP WATERS RANGE FROM
1.75 TO 2 INCHES. WHILE MOISTURE/INSTABILITY LOOK FAVORABLE...BEST
DYNAMICS/FORCING REMAINS WELL WEST OF THE AREA WITH THE BETTER
HEIGHT FALLS AND STRONGER WINDS ALOFT. SHEAR IS ALSO UNIMPRESSIVE
AND SOUNDINGS DEPICT SUBSIDENCE/WARM AIR ALOFT. WILL CARRY CHANCE
POPS IN THE NW...TAPERING OFF TO SILENT IN THE SE. BETTER COVERAGE
EXPECTED MON AS HEIGHT FALLS AND INCREASING WINDS ALOFT PROVIDE
BETTER FORCING FOR ASCENT AND COOLER MID-LEVEL TEMPS. COLD FRONT IS
EXPECTED TO REACH THE CNTRL APPALACHIANS LATE MON...SHARPENING THE
THERMAL TROUGH OVER THE LOCAL AREA. WARMER TEMPS AND DEWPOINTS WILL
PUSH MLCAPE VALUES HIGHER...BUT SHEAR REMAINS MARGINAL (AOB 20 KT).
THE RESULT WILL BE SCT AFTERNOON SHOWERS/THUNDERSTORMS ACROSS MUCH
OF THE REGION. COLD FRONT DROPS INTO THE REGION TUES-TUES NIGHT.
EXACT TIMING OF THE FRONT WILL IMPACT SENSIBLE WEATHER OVER THE
LOCAL AREA. WILL TREND TOWARD A BLEND BTWN THE MEDIUM RANGE
GUIDANCE...KEEPING THE BEST POPS ALONG THE COAST TUES. BASED ON THE
AIRMASS...WILL ALSO CARRY SLIGHT CHANCE POPS MON NIGHT-TUES MORNING
AS THE FRONT CROSS THE REGION. UPPER LOW BEGINS TO EJECT FROM THE
GREAT LAKES REGION TUES INTO SE CANADA...SLOWING THE FRONT AS IT
PUSHES OFFSHORE TUES NIGHT-WEDS MORNING. CONFIDENCE IS NOT HIGH
ATTM...BUT WILL HANG ON TO SLIGHT CHANCE POPS ALONG THE COAST WEDS
BASED ON THE FRONT LIKELY STALLING OFFSHORE.
TEMPS WILL REMAIN AROUND SEASONABLE NORMS...WARMING INTO THE UPPER
80S-LOW 90S THRU THE PERIOD. ANTICIPATE TUES TO BE THE WARMEST IN
ADVANCE OF THE FRONT...WITH HIGHS GENERALLY IN THE LOW 90S.
OVERNIGHT LOWS WILL GENERALLY BE IN THE UPPER 60S-LOW 70S...WITH MID
70S NEAR THE COAST.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
CONVECTION EXPECTED ACROSS THE WAKEFIELD FA AS A SURFACE TROUGH
AND A STALLED BOUNDARY WILL BE THE FOCUS FOR STORMS TO INITIATE
THROUGH THE AFTERNOON AND EVENING. RADAR TRENDS SHOW BEST
PLACEMENT OF STORMS AT KRIC THROUGH 22Z. EXPECT WIDESPREAD
THUNDERSTORMS TO MAKE THEIR WAY TO KPHF/KORF/KECG...BUT TIMING IN
TAFS IS DIFFICULT AS OF 18Z FORECAST. GUSTY WINDS HEAVY RAIN AND
LIGHTNING WILL BE ASSOCIATED WITH ANY THUNDERSTORMS.
SECONDARY COLD FRONT CURRENTLY OVER OH/CENTRAL NY WILL MAKE ITS WAY
SOUTH TONIGHT AND STALL ACROSS THE VA PIEDMONT. THIS WILL AGAIN
SET THE STAGE FOR THUNDERSTORM DEVELOPMENT THUR AFTERNOON THROUGH
FRI.
&&
.MARINE...
SUB-SCA CONDITIONS OVER THE WATERS THIS AFTERNOON WITH S-SW WINDS
GENERALLY AROUND 10 KT...WAVES 1-2 FT AND SEAS 2 TO 3 FT. HIGHER
WAVES OBSERVED IN THE NRN COASTAL WATERS...REACHING 4 FT 20 NM OUT.
A FRONTAL BOUNDARY WILL DISSIPATE OVER THE WATERS THIS
AFTERNOON/EVENING AS ANOTHER FRONT APPROACHES THE REGION
TONIGHT...STALLING OVER THE REGION THURS. HIGH PRESSURE BUILDS INTO
THE NE STATES THURS...REMAINING OVER NEW ENGLAND THRU FRI NIGHT. THE
RESULT WILL BE NELY FLOW OVER THE WATERS THUR-FRI...REMAINING SUB
SCA AT 10 KT OR LESS. HIGH PRESSURE PUSHES OFF THE NE COAST SAT INTO
SUN...PHASING WITH SFC HIGH PRESSURE OVER THE WRN ATLANTIC. FLOW
VEERS TO THE SOUTH SUN...REMAINING SUB SCA AT 10-15 KT. SEAS REMAIN
2-3 FT. LOW PRESSURE LIFTS INTO THE GREAT LAKES REGION MON AS A COLD
FRONT PUSHES INTO THE OH VALLEY. GRADIENT WILL STRENGTHEN SLIGHTLY
OVER THE WATERS SUN NIGHT-MON...BUT REMAINS SUB-SCA. PERSISTENT SLY
FLOW WILL PUSH SEAS TO 4 FT IN THE NRN WATERS...BUT ANTICIPATE SEAS
TO REMAIN UNDER 5 FT. COLD FRONT CROSSES THE WATERS TUES NIGHT-WED
MORNING.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.
&&
SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...LKB/MPR
LONG TERM...SAM
AVIATION...DAP
MARINE...SAM
Hazardous weather outlook, Jul 9, 2:39 AM EST, 13 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
339 AM EDT WED JUL 9 2014
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-100745-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
339 AM EDT WED JUL 9 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
ANY THUNDERSTORM HAS THE POTENTIAL TO PRODUCE STRONG WIND GUSTS
AND LOCALLY HEAVY DOWNPOURS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SCATTERED THUNDERSTORMS ARE EXPECTED THURSDAY AND FRIDAY. ANY
THUNDERSTORM HAS THE POTENTIAL TO PRODUCE STRONG WIND GUSTS AND
LOCALLY HEAVY DOWNPOURS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
44
In the hours before
Special weather statement, Jul 9, 2:35 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
335 PM EDT WED JUL 9 2014
VAZ062-068>071-092030-
AMELIA-CHESTERFIELD-GOOCHLAND-HENRICO-POWHATAN-
335 PM EDT WED JUL 9 2014
...STRONG THUNDERSTORMS WILL MOVE INTO WESTERN SECTIONS OF THE
RICHMOND METRO AREA THROUGH 430 PM EDT...
AT 334 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM GOODWINS STORE TO
PAINEVILLE...OR ALONG A LINE EXTENDING FROM POWHATAN TO 7 MILES
SOUTHEAST OF CUMBERLAND...MOVING EAST AT 25 MPH.
AREAS IMPACTED BY THESE STORMS INCLUDE MORVEN AROUND 345 PM EDT...
MANAKIN AROUND 355 PM EDT...TUCKAHOE AROUND 410 PM EDT...UNIVERSITY
OF RICHMOND AROUND 420 PM EDT...MOSELEY AROUND 425 PM EDT...AND
VIRGINIA UNION UNIVERSITY AROUND 430 PM EDT.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
LAT...LON 3760 7740 3741 7765 3737 7823 3761 7781
WRS
Special weather statement, Jul 9, 2:59 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
359 PM EDT WED JUL 9 2014
NCZ012>014-VAZ087-092>098-092100-
CHESAPEAKE-GATES-GREENSVILLE-HERTFORD-ISLE OF WIGHT-NEWPORT
NEWS/HAMPTON-NORFOLK/PORTSMOUTH-NORTHAMPTON-SOUTHAMPTON-SUFFOLK-
VIRGINIA BEACH-
359 PM EDT WED JUL 9 2014
...STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHAMPTON...GATES...
HERTFORD...CITY OF NEWPORT NEWS...CITY OF PORTSMOUTH...CITY OF
FRANKLIN...ISLE OF WIGHT...CITY OF VIRGINIA BEACH...CITY OF
CHESAPEAKE...CITY OF SUFFOLK...CITY OF NORFOLK...GREENSVILLE AND
SOUTHAMPTON COUNTIES THROUGH 500 PM EDT...
AT 359 PM EDT...NWS DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL. THESE STORMS WERE
ORIENTED ALONG A LINE EXTENDING FROM BENNS CHURCH TO INDIKA TO
FRANKLIN TO MUD CASTLE...OR ALONG A LINE EXTENDING FROM SMITHFIELD
TO WINDSOR TO FRANKLIN TO HALIFAX...MOVING EAST AT 30 MPH.
AREAS IMPACTED BY THESE STORMS INCLUDE...
CARROLLTON AROUND 405 PM EDT...
PENDLETON AROUND 410 PM EDT...
CONWAY AROUND 415 PM EDT...
CREEKSVILLE AROUND 420 PM EDT...
CLEOPUS AROUND 425 PM EDT...
LASKER AROUND 430 PM EDT...
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
LAT...LON 3632 7744 3630 7756 3633 7759 3641 7755
3646 7764 3697 7662 3697 7648 3692 7648
3690 7640 3693 7638 3696 7644 3697 7644
3697 7640 3693 7638 3697 7634 3693 7615
3681 7621 3624 7738
05Special weather statement, Jul 9, 3:02 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
402 PM EDT WED JUL 9 2014
VAZ091-094-099-100-092100-
ACCOMACK-NEWPORT NEWS/HAMPTON-NORTHAMPTON-YORK-
402 PM EDT WED JUL 9 2014
...STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHAMPTON...CITY OF
POQUOSON...ACCOMACK...CITY OF HAMPTON AND YORK COUNTIES THROUGH 500
PM EDT...
AT 402 PM EDT...NWS DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL. THESE STORMS WERE
ORIENTED ALONG A LINE EXTENDING FROM 14 MILES WEST OF MESSICK TO
PLUM TREE ISLAND REFUGE TO 7 MILES SOUTHWEST OF CAPE CHARLES...OR
ALONG A LINE EXTENDING FROM 6 MILES WEST OF PATRICK HENRY FIELD TO
POQUOSON TO 7 MILES SOUTHWEST OF CAPE CHARLES...MOVING NORTHEAST AT
25 MPH.
AREAS IMPACTED BY THESE STORMS INCLUDE...
CAPE CHARLES AROUND 420 PM EDT...
CHERITON AROUND 425 PM EDT...
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
LAT...LON 3741 7567 3729 7578 3725 7580 3723 7578
3717 7582 3712 7598 3719 7601 3720 7605
3712 7628 3708 7626 3703 7632 3704 7633
3717 7636 3712 7628 3720 7603 3732 7603
3742 7599 3754 7563 3754 7562
05Special weather statement, Jul 9, 3:26 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
426 PM EDT WED JUL 9 2014
NCZ012-013-030-092100-
BERTIE-HERTFORD-NORTHAMPTON-
426 PM EDT WED JUL 9 2014
...A STRONG THUNDERSTORM WILL MOVE ACROSS NORTHAMPTON...BERTIE AND
HERTFORD COUNTIES THROUGH 500 PM EDT...
AT 425 PM EDT...NWS DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10
MILES SOUTH OF BRYANTOWN...OR ABOUT 12 MILES SOUTHWEST OF RICH
SQUARE...MOVING NORTHEAST AT 30 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR...
BRYANTOWN AND ROXOBEL AT 440 PM EDT...
RICH SQUARE AT 445 PM EDT...
EAGLETOWN AT 450 PM EDT...
WOODLAND AND GEORGE AT 455 PM EDT.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
LAT...LON 3608 7733 3609 7731 3611 7724 3616 7729
3616 7731 3619 7733 3621 7739 3625 7739
3627 7742 3630 7743 3641 7733 3619 7694
3606 7733Special weather statement, Jul 9, 3:32 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
432 PM EDT WED JUL 9 2014
VAZ065-066-092130-
LUNENBURG-MECKLENBURG-
432 PM EDT WED JUL 9 2014
...A STRONG THUNDERSTORM WILL MOVE ACROSS MECKLENBURG AND LUNENBURG
COUNTIES THROUGH 530 PM EDT...
AT 432 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
NORTHWEST OF SPANISH GROVE...OR ABOUT OVER REDOAK...MOVING EAST AT 25
MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR SPANISH GROVE AT 440 PM EDT...
FINNEYWOOD AT 445 PM EDT...FINNEYWOOD AT 450 PM EDT...PLANTERSVILLE
AT 455 PM EDT...KELLS CORNER AT 500 PM EDT...AND REHOBOTH AT 505 PM
EDT.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
LAT...LON 3689 7850 3697 7848 3704 7814 3681 7805
3674 7861 3675 7861
WRSSpecial weather statement, Jul 9, 3:50 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
450 PM EDT WED JUL 9 2014
VAZ095>098-092130-
CHESAPEAKE-NORFOLK/PORTSMOUTH-SUFFOLK-VIRGINIA BEACH-
450 PM EDT WED JUL 9 2014
...STRONG THUNDERSTORMS WILL MOVE ACROSS CITY OF PORTSMOUTH...CITY OF
VIRGINIA BEACH...CITY OF CHESAPEAKE...CITY OF SUFFOLK AND CITY OF
NORFOLK THROUGH 530 PM EDT...
AT 449 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM OCEAN VIEW TO DOWNTOWN PORTSMOUTH TO 5 MILES
SOUTHWEST OF DEEP CREEK...MOVING EAST AT 25 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR DEEP CREEK AROUND 455 PM
EDT...
VIRGINIA WESLEYAN COLLEGE AROUND 500 PM EDT...
REGENT UNIVERSITY AROUND 505 PM EDT...
KEMPSVILLE AROUND 510 PM EDT...
CAPE HENRY AROUND 520 PM EDT...
PRINCESS ANNE AROUND 530 PM EDT...
HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
HEAVY RAIN AND LIGHTNING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
LAT...LON 3665 7599 3673 7655 3693 7639 3693 7636
3697 7634 3696 7631 3698 7630 3699 7631
3699 7629 3698 7630 3692 7610 3694 7599
3692 7597 3691 7598 3672 7592
LBROWNThunderstorm Wind, Norfolk (C)
- When
- July 9, 3:50 PM EST to 3:55 PM EST
- Where
- Norfolk (C) County, (Ngu)nas Norfolk to 1.38 mi S of Ocean View
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 36.930, -76.280
Wind gust of 55 knots (63 mph) was measured at Norfolk NAS (NGU). Large tree was uprooted and landed on a house on Sloane Street.
Thunderstorm Wind, Norfolk (C)
- When
- July 9, 3:57 PM EST
- Where
- Norfolk (C) County, 0.55 mi E of Ocean View
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 36.950, -76.240
Light pole fell onto an apartment complex and knocked several bricks off the exterior wall.
Thunderstorm Wind, Norfolk (C)
- When
- July 9, 3:57 PM EST
- Where
- Norfolk (C) County, 1.38 mi S of Ocean View
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 36.930, -76.250
Several trees were downed onto power lines on Woodford Street.
Flood, Virginia Beach (C)
- When
- July 9, 8:40 PM EST to 9:40 PM EST
- Where
- Virginia Beach (C) County, 2.32 mi ESE of Sigma to 2.1 mi ENE of Sigma
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 36.720, -75.940
Heavy rain from scattered thunderstorms caused minor flooding on Sandbridge Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, July 9 to 10, 20141 injured · $202 million · 1.75 in hail · 29 events
- Heat in Nevada, July 9, 20141 death · 1 event
- Lightning Strikes in Oklahoma, July 9, 2014$3.0 million · 2 events
- Hail and Damaging Winds in Nebraska, July 9, 2014$75,000 · 2.75 in hail · 70 events
- Hail and Damaging Winds in New York, July 9, 2014$100,000 · 1 in hail · 32 events
- Lightning Strikes in Florida, July 9, 2014$120,000 · 2 events
- Damaging Winds in Massachusetts, July 9, 2014$75,000 · 50 kt wind · 10 events
- Damaging Winds and Lightning Strike in Virginia, July 9, 2014$72,000 · 60 kt wind · 9 events
- Flash Flood in Arizona, July 9, 2014$100,000 · 1 event
- Damaging Winds in Florida, July 9, 2014$53,000 · 55 kt wind · 4 events
- Damaging Winds in Georgia, July 9, 2014$38,000 · 55 kt wind · 7 events
- Damaging Winds in South Carolina, July 9, 2014$26,000 · 55 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535412, 535416, 535417, 535859.